The study said that while vitamin D toxicity
is rare, uninformed patients could be at risk for overdose because supplements and most medications containing it can be easily purchased over the counter.
There are several reports regarding vitamin D toxicity
after long-term consumption of vitamin D inappropriately.
In the study by Qamar et al, 27% of the patients with hypercalcaemia were identified to be due to vitamin D toxicity
where multiple injections of high dose preparations were given to these patients and in many it was Vitamin D3 600,000IU injection given weekly for 6-8 weeks.13 Life style measures including dietary interventions, education and awareness of pharmacist, physicians, nutritionists, patients and general public is the way forward.
Vitamin D toxicity
can occur from excessive supplementation, thus increasing the risk of kidney stones, and kidney, heart and blood vessel damage.
Although uncommon, vitamin D toxicity
can occur and causes nonspecific symptoms (polyuria, heart arrhythmias, nausea, vomiting, anorexia, weight loss).
If the levels do continue to rise, vitamin D toxicity
could develop after many years of supplementation with doses that are known to be safe in the short term.
What is vitamin D toxicity
, and should I worry about it since I take supplements?
The most common symptoms of vitamin D toxicity
include confusion, dizziness, abdominal pain, and nausea.
Pharmacokinetics of vitamin D toxicity
. Am J Clin Nutr.
Second, the potential for vitamin D toxicity
exists with increased supplemental doses, even though this risk is relatively uncommon.
Advocates argue that the risk of vitamin D toxicity
, and potential harm, with supplemental doses of less than 2,000 IU daily, or sometimes more, is very low.
"While treating and preventing vitamin D deficiency, these large doses of vitamin D2 do not lead to vitamin D toxicity
," he added.